Michigan, 2008

Hail in Michigan, August 7, 2008

August 7, 2008 · NWS DTX · 2 events in 2 counties and zones

A weak upper level disturbance trigged two marginally severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A weak upper level disturbance trigged two marginally severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 7, 3:05 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 7, 3:05 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
405 PM EDT THU AUG 7 2008

.SHORT TERM...TONIGHT

VERY WEAK SHORTWAVE CURRENTLY DROPPING SOUTHEAST ACROSS LOWER
MICHIGAN IS BARELY DISCERNIBLE ON WATER VAPOR...BUT IS KICKING OFF
SHOWERS AND THUNDERSTORMS OUT AHEAD OF IT. THIS IS BEING AIDED BY
STEEP LOW AND MID LEVEL LAPSE RATES AS H700 TEMPERATURES DROP TO
NEAR FREEZING AND H500 TEMPERATURES DROP BELOW -15C. STORMS HAVE
BEEN OF THE GARDEN PULSE VARIETY THIS AFTERNOON...BUT WITH CAPE
ESTIMATED AT 1400 J/KG AND LOW FREEZING LEVELS AT 10000 FT...WILL
HAVE TO KEEP A CLOSE EYE OUT FOR HAIL. HAIL WILL MOST LIKELY BE
PEA-SIZED BUT THERE IS A CHANCE STRONGER UPDRAFTS COULD PRODUCE
LARGER SIZES.

CONVECTIVE ACTIVITY AND CLOUD COVER WILL DECREASE THIS EVENING AND
THROUGHOUT THE OVERNIGHT HOURS AS WE LOSE DAYTIME HEATING AND AS THE
WEAK SHORTWAVE AND ASSOCIATED WEAK PUSH OF COOL AIR EXIT THE STATE.
WINDS WILL STAY UP BETWEEN 5 AND 10 MPH TONIGHT BEHIND THE WEAK COLD
FRONT...KEEPING FOG AT BAY. AM HOWEVER EXPECTING SOME LOW STRATUS TO
DEVELOP LATE TONIGHT AS LOW LEVEL MOISTURE REMAINS IN PLACE AND WILL
KEEP A MENTION OF CLOUDS THROUGH THE OVERNIGHT HOURS.

&&

.LONG TERM...FRIDAY THROUGH NEXT THURSDAY

THE FLOW OF COOLER AIR WILL CONTINUE OVER SE MICHIGAN DURING FRIDAY
BUT THE PROSPECTS FOR SHOWERS ARE DWINDLING. SATELLITE IMAGERY
SUPPORTS THE 12Z MODEL DEPICTIONS OF LITTLE UPPER LEVEL SUPPORT FOR
VERTICAL MOTION DURING FRIDAY AND THE BOUNDARY LAYER WILL BE A
COUPLE OF NOTCHES COOLER AND LESS HUMID. THERE WILL STILL BE A
GENEROUS AMOUNT OF CLOUD COVER BY AFTERNOON BUT INSTABILITY WILL BE
CONSIDERABLY LESS THAN IT WAS TODAY. IN FACT, MODEL FORECAST
SOUNDINGS SHOW A RESPECTABLE SUBSIDENCE INVERSION DEVELOPING AROUND
700 MB BY AFTERNOON, JUST AS DAYTIME HEATING RAMPS UP AND
SUBSTANTIAL ENOUGH TO SUPPRESS DEEP CONVECTION. THE CUMULUS COVERAGE
WILL BE GENEROUS WITH RESPECTABLE VERTICAL DEVELOPMENT BUT PROSPECTS
FOR A SHOWER LOOK PRETTY SLIM. THIS, ALONG WITH VERY LOW POPS IN THE
MACHINE GUIDANCE AND NO MODEL QPF, SUGGESTS REMOVING RAIN FROM THE
FORECAST.

THE MAIN REASON FOR THE FRIDAY FORECAST TREND IS THAT THINGS ARE
CHANGING FOR SATURDAY. THE 12Z MODELS ARE PICKING UP ON A STRONG
UPPER LEVEL CIRCULATION OVER HUDSON BAY THAT IS INDICATED IN
SATELLITE IMAGERY TODAY. THIS SYSTEM IS EXPECTED TO DIG TOWARD THE
GREAT LAKES ON FRIDAY AND FORCE NEUTRAL FLOW TO A SLIGHT RIDGE OVER
SE MICHIGAN, HELPING ESTABLISH THE DRY CONDITIONS. THIS SYSTEM THEN
MOVES OVER OUR AREA DURING SATURDAY AND SATURDAY NIGHT. GIVEN THE
BENEFIT OF THE SATELLITE OBSERVATIONS ON THIS FEATURE TODAY, IT
SEEMS LIKE THE 12Z MODEL RUNS HAVE THE RIGHT IDEA IN DEPICTING A
MORE PESSIMISTIC FORECAST DURING THIS TIME.

THAT BEING SAID ABOUT SATURDAY, IT WILL BE INCREASINGLY DIFFICULT TO
AVOID CHANGES TO SUNDAY IN THE NEXT FEW FORECAST CYCLES, BUT WE WILL
GIVE THIS SYSTEM A CHANCE TO EXIT BY THEN. WEAK SURFACE HIGH
PRESSURE AND DRY NW FLOW ALOFT WILL THEN LAST THROUGH MONDAY BEFORE
THE NEXT SYSTEM ARRIVES DURING THE MID WEEK PERIOD. THE 12Z GFS AND
ECMWF OFFER A HYBRID OF YET ANOTHER HUDSON BAY LOW COMBINED WITH
SHORT WAVE ENERGY CUTTING UNDER/THROUGH THE LONG WAVE RIDGE OVER
CENTRAL NORTH AMERICA DURING THE TUESDAY AND WEDNESDAY PERIOD. A
SOLUTION ALONG THESE LINES IS PREFERRED AS IT ACKNOWLEDGES THE
STABILITY OF THE LONG WAVE PATTERN AND THE ENERGETIC NATURE OF THE
SHORT WAVES EMBEDDED IN THE FLOW. FOR NOW, WE WILL SPREAD A CHANCE
OF SHOWERS AND STORMS OUT OVER THOSE TWO DAYS TO COVER THE
RELATIVELY LOW CONFIDENCE ON THE TIMING OF ARRIVAL IN ANY ONE MODEL.
THAT WILL ALLOW THURSDAYS FORECAST TO START OUT DRY WITH
TEMPERATURES AROUND NORMAL LEVELS IN THE LOWER 80S AT MOST LOCATIONS.

&&

.MARINE...

COOL NORTHWEST FLOW WILL CONTINUE TO RESIDE OVER THE CENTRAL GREAT
LAKES INTO FRIDAY NIGHT. A REINFORCING PUSH OF COOL AIR WILL DROP
DOWN FROM THE NORTH LATE THIS AFTERNOON AND EVENING...BRINGING WIND
GUSTS TO 25 KNOTS BEHIND IT OVER SAGINAW BAY AND THE NEARSHORE
WATERS OF LAKE HURON. THE COOL AIR WILL ALSO INCREASE INSTABILITY
OVER THE WARM LAKE WATERS...ALLOWING WAVES TO GROW HIGHER. SMALL
CRAFT ADVISORIES ARE IN EFFECT FOR THE LAKE HURON NEARSHORE
WATERS...INCLUDING SAGINAW BAY THROUGH TOMORROW EVENING. WIND GUSTS
LOOK TO BE SLIGHTLY LOWER OVER WESTERN LAKE ERIE AND LAKE ST
CLAIR...ONLY AROUND 20 KNOTS...SO SMALL CRAFT ADVISORIES ARE NOT
NECESSARY. HIGH PRESSURE WILL BUILD INTO THE REGION LATE
TOMORROW...ALLOWING WIND AND WAVE CONDITIONS TO IMPROVE.

IN ADDITION TO THE ROUGH WIND AND WAVE CONDITIONS...THE ARRIVAL OF
COLDER AIR MAY POTENTIALLY LEAD TO WATERSPOUT FORMATION. THIS
POTENTIAL WILL BE GREATER FOR THE OPEN WATERS OF LAKE HURON...AND
WILL CONTINUE TO MONITOR.

&&

.PREV DISCUSSION...ISSUED 143 PM EDT THU AUG 7 2008

AVIATION...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER SOUTHEAST
MICHIGAN THIS AFTERNOON AND INTO THE EARLY EVENING AS AN UPPER
LEVEL DISTURBANCE PUSHES ACROSS THE STATE. TAFS HAVE TEMPO GROUPS
FOR THUNDERSTORMS BETWEEN 18Z AND 21Z...WHICH IS THE MOST LIKELY
TIMEFRAME A STORM WILL IMPACT AN AIRPORT. THUNDERSTORMS WILL BRIEFLY
LOWER CEILINGS TO MVFR...AND WILL HAVE THE CAPABILITY TO PRODUCE
SMALL HAIL.

OVERNIGHT...SKIES WILL CLEAR MAKING CONDITIONS FAVORABLE FOR
STRATUS DEVELOPMENT. HAVE ADDED MVFR CEILINGS TO REMAINING TAFS
(DET AND DTW) AFTER 08-09Z. STRATUS WILL DISSIPATE IN THE LATE
MORNING. GROUND FOG IS NOT EXPECTED AS WINDS OF 6 TO 8 KNOTS
PERSIST OVERNIGHT.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...
     SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
     HURON INCLUDING SAGINAW BAY...UNTIL 10 PM FRIDAY.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...HLO
LONG TERM....BT
MARINE.......HLO
AVIATION.....HLO

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 7, 3:24 AM EST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
424 AM EDT THU AUG 7 2008

MIZ047>049-053>055-060>063-068>070-075-076-082-083-080830-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
424 AM EDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS
AN UPPER LEVEL DISTURBANCE TRACKS OVER LOWER MICHIGAN. WHILE
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW STORMS MAY
APPROACH SEVERE LIMITS. THE MAIN THREAT WILL BE HAIL OF UP TO
THREE QUARTERS OF ONE INCH AS THE STORMS TRACK TO THE SOUTHEAST AT
35 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE MONDAY AND TUESDAY AS WARM AND MORE
HUMID CONDITIONS RETURN TO SOUTHEAST MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-080830-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
424 AM EDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR OUTER SAGINAW BAY AND THE
NEARSHORE WATERS OF LAKE HURON FROM PORT AUSTIN TO PORT HURON.
PLEASE REFER TO THE LATEST MARINE PRODUCTS.../MWWDTX/ AND
/NSHDTX/...FOR GREATER DETAIL. WITH HEIGHTENED ONSHORE
FLOW...THERE WILL BE AN INCREASED RISK OF RIP CURRENTS FOR THE
HURON COUNTY SHORELINE LATE THIS AFTERNOON THROUGH FRIDAY EVENING.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS
AN UPPER LEVEL DISTURBANCE TRACKS OVER LOWER MICHIGAN. WHILE
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW STORMS MAY
APPROACH SEVERE LIMITS. THE MAIN THREAT WILL BE HAIL OF UP TO
THREE QUARTERS OF ONE INCH AS THE STORMS TRACK TO THE SOUTHEAST AT
35 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE MONDAY AND TUESDAY AS WARM AND MORE
HUMID CONDITIONS RETURN TO SOUTHEAST MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Aug 7, 1:07 PM EST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED SPEED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
207 PM EDT THU AUG 7 2008

MIZ049-054-071900-
HURON-TUSCOLA-
207 PM EDT THU AUG 7 2008

...SPECIAL WEATHER STATEMENT...

AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
CASEVILLE TO 11 MILES WEST OF CASEVILLE TO 19 MILES NORTHWEST OF
SEBEWAING...MOVING SOUTH AT 25 MPH.

PEA SIZE HAIL...WINDS NEAR 30 MPH...FREQUENT LIGHTNING...AND HEAVY
DOWNPOURS...ARE LIKELY WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  CASEVILLE BY 220 PM EDT...
  PIGEON BY 235 PM EDT...
  SEBEWAING BY 235 PM EDT...
  ELKTON BY 245 PM EDT...
  UNIONVILLE AND OWENDALE BY 250 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

BT /
Special weather statement, Aug 7, 1:15 PM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
215 PM EDT THU AUG 7 2008

MIZ047-048-071915-
BAY-MIDLAND-
215 PM EDT THU AUG 7 2008

...SPECIAL WEATHER STATEMENT...

AT 213 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
PINCONNING TO 18 MILES NORTHWEST OF PINCONNING...MOVING SOUTHEAST AT
25 MPH.

PEA SIZE HAIL...WINDS NEAR 35 MPH...FREQUENT LIGHTNING...AND HEAVY
DOWNPOURS...ARE LIKELY WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  PINCONNING BY 235 PM EDT...
  EDENVILLE BY 240 PM EDT...
  SANFORD BY 305 PM EDT...
  LINWOOD BY 310 PM EDT...
  KAWKAWLIN AND ESSEXVILLE BY 315 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

BT /
Special weather statement, Aug 7, 2:35 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
335 PM EDT THU AUG 7 2008

MIZ048-053-054-072030-
BAY-SAGINAW-TUSCOLA-
335 PM EDT THU AUG 7 2008

...SPECIAL WEATHER STATEMENT...

AT 333 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF BAY CITY...MOVING SOUTHEAST AT 25
MPH.

PEA SIZE HAIL...WINDS NEAR 35 MPH...FREQUENT LIGHTNING...AND HEAVY
DOWNPOURS...ARE LIKELY WITH THESE STORMS.

* THE THUNDERSTORM WILL BE NEAR...
  ZILWAUKEE BY 350 PM EDT...
  SAGINAW BY 400 PM EDT...
  BRIDGEPORT BY 410 PM EDT...
  FRANKENMUTH BY 420 PM EDT...
  BIRCH RUN BY 430 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS TO BLOW AROUND. STAY AWAY FROM
HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THIS STORM HAS PASSED.

BT /
Special weather statement, Aug 7, 3:35 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
435 PM EDT THU AUG 7 2008

MIZ061>063-068>070-072130-
GENESEE-LAPEER-LIVINGSTON-MACOMB-OAKLAND-ST. CLAIR-
435 PM EDT THU AUG 7 2008

...SPECIAL WEATHER STATEMENT...

AT 432 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF THUNDERSTORMS FROM 12 MILES EAST OF CAPAC TO 6 MILES
EAST OF LAPEER TO 5 MILES NORTH OF FLUSHING...MOVING SOUTH AT 25 MPH.

PEA SIZE HAIL...WINDS NEAR 35 MPH...FREQUENT LIGHTNING...AND HEAVY
DOWNPOURS ARE LIKELY WITH THESE STORMS.

A FEW INSTANCES OF HAIL NEAR A HALF INCH WILL BE POSSIBLE AS STORMS
INCREASE INTENSITY DURING THE LATE AFTERNOON HOURS.

* THUNDERSTORMS WILL BE NEAR...
  DRYDEN BY 445 PM EDT...
  BURTON AND FLINT BY 450 PM EDT...
  METAMORA AND MEMPHIS BY 455 PM EDT...
  SWARTZ CREEK BY 500 PM EDT...
  GOODRICH BY 505 PM EDT...
  GRAND BLANC AND ARMADA BY 510 PM EDT...

GUSTY WINDS MAY BE STRONG ENOUGH TO BLOW UNSECURED OBJECTS SUCH AS
TRASH BINS. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

BT /
Special weather statement, Aug 7, 4:04 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
504 PM EDT THU AUG 7 2008

MIZ047-053-072200-
MIDLAND-SAGINAW-
504 PM EDT THU AUG 7 2008

...SPECIAL WEATHER STATEMENT...

AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF FREELAND...MOVING SOUTHEAST AT 18
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE
WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  FREELAND BY 515 PM EDT...
  ST. CHARLES BY 600 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

KURIMSKI /
Special weather statement, Aug 7, 4:09 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
509 PM EDT THU AUG 7 2008

MIZ069-072215-
OAKLAND-
509 PM EDT THU AUG 7 2008

...SPECIAL WEATHER STATEMENT...

AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF HOLLY...MOVING SOUTHEAST AT
23 MPH.

UP TO DIME SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  ORTONVILLE BY 525 PM EDT...
  CLARKSTON BY 540 PM EDT...
  PONTIAC BY 605 PM EDT...
  BIRMINGHAM AND TROY BY 615 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

KURIMSKI /

The radar

The Detroit radar (KDTX), 28 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Genesee

When
August 7, 4:15 PM EST
Where
Genesee County, 0.69 mi N of Grand Blanc
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.930, -83.620

Hail, Washtenaw

When
August 7, 5:32 PM EST
Where
Washtenaw County, 2.31 mi NNE of Willow Run
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.280, -83.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131295, 131296.